what is the cause of my chapped hands and feet?
My hands and feet are always chapped. They get worse in the cold weather and they will crack and bleed. In the summer, they also remain chapped, though not usually to the point of bleeding. I use lots of hand cream but nothing works. I've been to a dermatologist, they gave me prescription cream and that didn't work. Do you know what could be causing this issue?
The best step would be to return to your dermatologist. This is because sometimes multiple creams or other medications have to be experimented with until the right one is found. Therefore, you shouldn't give up on treatment after a single failed medication. It is likely that what you are dealing with is something called eczema. Eczema is a condition in which the skin is dried out, leading to chapping, redness, inflammation, and itching. It is worse in the winter because the cold, dry air also worsens skin dryness. The mainstay of treating eczema is keeping the skin moisturized. You can do this by applying a good skin moisturizer multiple times a day. The hand creams you are using are probably not thick enough to do the job. It is better to use a 'greasy' product such as hydrolated petrolatum as these products are better at trapping in the skin's natural moisture and keeping it protected. Additionally, it is important to minimize irritation to the hands (chemicals, hand washing, etc). In addition to this, it is usually necessary to apply a steroid cream to get the eczema flare under control. Your dermatologist can help you decide which cream you should be using.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.